Advertisement

Can prescribed medicines cause severe poisoning?

Dr. Elif E. Oker, MD
Medical Toxicology

Yes. Prescribed medicines can cause severe poisoning if taken inappropriately. Some examples of prescribed medicines with severe side effects, if taken in excess, include antidepressants, beta blockers and digitalis.

It is also important to know that over-the-counter medication can also have severe side effects. For example, acetaminophen is known to damage the liver when taken in excess amounts. 

The best way to avoid severe poisoning from medication is to take medication as directed by your physician or as directed on the package. A pharmacist is also a good resource when you have questions about medication.

Continue Learning about Poisoning

Are Your Grandkids at Risk From Your Meds?
Are Your Grandkids at Risk From Your Meds?
Three generations of Matthews have played in the NFL: Clay Matthews, Sr., played four seasons for the San Francisco 49ers. His eldest son, Clay Matthe...
Read More
What information should I gather if I think someone has swallowed a poison?
Jonathon E. Pangia, DOJonathon E. Pangia, DO
If you think someone has swallowed poison, you should call the Poison Control Center -- it’s one of ...
More Answers
How can I prevent severe poisoning?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
Follow these rules to prevent poisoning:• Choose products in containers that are hard for children t...
More Answers
What happens when I call the National Poison Control Center hotline?
American Red CrossAmerican Red Cross
When you call this number, your call is automatically routed to your regional poison control cen...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.